Iron deficiency

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

livenlaugh
Regular Member


Date Joined Dec 2009
Total Posts : 387
   Posted 8/7/2013 5:43 AM (GMT -6)   
Hi there,
Does anyone have iron deficient anemia? If so, is it because of the acid reflux or polyps in your stomach?
Thanks
Lisa

Baza
Veteran Member


Date Joined Jan 2011
Total Posts : 513
   Posted 8/7/2013 6:04 AM (GMT -6)   
hi,do you take ppis for your acid reflux? If so ppis can cause deficiencys in some people,also ppis can cause polyps usually if you've been on them long term. I had an endoscopy recently and two polyps were found in my duodendum,surgeon told me he sees this in a lot of patients who are on ppis. Barry

Pat Tall
Veteran Member


Date Joined Aug 2012
Total Posts : 950
   Posted 8/7/2013 8:16 AM (GMT -6)   
Here's some info on:polyps

http://www.ncbi.nlm.nih.gov/pubmed/17059515?dopt=Abstract

livenlaugh
Regular Member


Date Joined Dec 2009
Total Posts : 387
   Posted 8/7/2013 12:41 PM (GMT -6)   
Thank you to both of you. I have stopped pump inhibitors and taking zantac over the counter to control my reflux. I took the inhibitors for 14 yrs and back in Jan. had an endoscopy and found polyps that were oozing blood. My ferritan levels went from a 6 in April to 117 in June to a 24 in July. Need advice,
Lisa

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 8/7/2013 3:27 PM (GMT -6)   
Hi there,

It's a tricky question. I think I have become more iron deficient since taking a PPI. I always had low ferritin, but a good haemoglobin. - until I took a PPI. I now have iron infusions. The PPI can make it difficult to extract the iron from food as you need stomach acid for iron absorption, though you may still get some from any red meat you eat.

But it's a dammed if you do-dammed I'd you don't situation because off PPI you are more likely to have inflammation or ulceration, if your acid levels, or normal protection against the acid, are somehow not functioning correctly. So you could lose iron from small but persistent blood loss within the digestive tract.

There used to be a simple test done on faeces, testing for presence of blood. Some places use this for bowel cancer screening, but generally (certainly in the UK) the test has been replaced with colonoscopy. That's fine if you're looking for bowel cancer, but if you're looking for microscopic blood loss in the small intestine it doesn't help, nor does a colonoscopy tell you anything about any possible blood loss from gastritis!! If where you are, the FOB test is available, it would be worth doing, as it would help determine if your anaemia is due to blood loss rather than malabsorption.

Being a woman, monthly losses just add to the problem and if you have any problems gynae wise it's worth getting a handle on those too - minimise your losses if you can.

Lastly, underactive thyroid can also cause anaemia and it's worth making sure that has also been checked.

If you're tolerance of iron tablets isn't great, or you just can't keep up your stores, infusions are simple and effective. But more than anything, you need to get to the bottom of the cause of the deficiency, or at least rule out as many things as you can. Remember that lots of people take a PPI and don't get iron deficient or have problems with polyps - so make sure that there's nothing that's been missed.

Having said that, I'm an odd case - my iron stores bottom out every six months, and the only thing that's different is the PPI. But if I don't take it I'm frightened I'll bleed from inflammation instead! I also have a hernia, and some articles suggest they somehow cause blood loss, though the exact mechanism is never explained.

MMM
GERD (3 years and counting)
Lifelong stuff: Food allergies/intolerance, eczema, asthma

livenlaugh
Regular Member


Date Joined Dec 2009
Total Posts : 387
   Posted 8/8/2013 7:22 AM (GMT -6)   
Hi MMM,
I have an nonfunctioning thyroid due to radiation treatments for hodgkins disease 16 yrs ago. Mythyroid levels are good and the anemia thing seems to have started after treatments. I have been on Protonix for the 15 yrs too and have been off of them for 4 months. I cannot tolerate the iron tabs and have had two rounds of iron as my ferritain levels were 6 in April. They went up to 117 in June and now are back at 24. My hemotologist said I need another infusion in 5 weeks. I just want answers as to why this is happening.
Frustrating and thanks for the info. :) It was good to see if anyone else had this issue.
Take care,
Lisa

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 8/9/2013 3:34 PM (GMT -6)   
Hi Lisa, sounds like you may have a mixture of causes - is your haematologist happy that all necessary checks have been done? I quite like the infusions - I'd been so deficient for so long, but the GERD or the PPI tipped me over the edge and now I get the IDA treated (every cloud....).

I've always wondered if steroids would calm down inflammation in the stomach - they use them enough for inflammation further down! I think you can't take oral steroids without causing further gastritis, but I have wondered for a while if a systemic injection would just calm everything.

Is there any treatment for the polyps on offer?

MMM
GERD (3 years and counting)
Lifelong stuff: Food allergies/intolerance, eczema, asthma

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 8/9/2013 5:16 PM (GMT -6)   
Hey there,
 
Iron from food is absorbed into your bloodstream in your small intestine. An intestinal disorder, such as celiac disease, which affects your intestine's ability to absorb nutrients from digested food, can lead to iron deficiency anemia. If part of your small intestine has been bypassed or removed surgically, that may affect your ability to absorb iron and other nutrients.
 
The reduced stomach acidity that results from PPI use may interfere with absorption of multiple nutrients and result in deficiencies that can show up in the form of anemia. Anemia is a condition in which the body's red blood cells are diminished in number.  There are two types of anemia: one caused by iron deficiency, the other by vitamin B12 deficiency. While admittedly uncommon as a side effect of PPI use, these deficiencies can occur.
 
The reason PPIs can induce anemia relates to how some nutrients are metabolized and absorbed. Vitamin B12 from natural sources, which includes all animal-derived foods, is bound to protein. To be absorbed, it needs to be split apart from this protein, a process that generally happens in the highly-acidic environment of the stomach. A less acidic stomach, however, prevents dietary vitamin B12 from being liberated and therefore absorbed. Fortunately, other forms of B12 are not protein-bound and can be easily absorbed, even in the context of chronic PPI use. Foods that are fortified with Vitamin B12—including some breakfast cereals, nutritional yeast, and certain vitamin-enhanced beverages—can provide more readily-absorbed vitamin B12, as can supplements. For people taking PPIs on a long-term basis, regularly including one or more of these foods in their diets is an easy preventive measure to consider.
 
Please remember I am not a physician or a scientist nor do I play one on TV. turn Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"She Stood in the Storm & When the Wind Did Not Blow Her Away, She Adjusted Her Sails."

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 8/9/2013 5:32 PM (GMT -6)   
I have to add that the IBDs and the colon cancers can cause loss of blood from small to large amounts. I had a large nasty colon tumor but never noted any blood however my surgeon said I had been bleeding.
 
A esophagogastroduodenoscopy (EGD)
 
Using the endoscope, your doctor can look for    ulcers,  inflammation, tumors, infection, or bleeding. Tissue samples can be collected (biopsy), polyps  can be removed, and bleeding can be treated through the endoscope. Endoscopy can reveal problems that do not show up on X-ray tests, and it can sometimes eliminate the need for exploratory surgery.
 
The American Cancer Society is now distributing at many of their education sites the fecal occult blood test (FOBT) used to find occult blood.  There was a long time this test was the mainstay in the ER but than it was pulled.  Glad to see the tests are coming back.   
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"She Stood in the Storm & When the Wind Did Not Blow Her Away, She Adjusted Her Sails."

livenlaugh
Regular Member


Date Joined Dec 2009
Total Posts : 387
   Posted 8/12/2013 6:26 PM (GMT -6)   
Thank you so much for your input!
Lisa
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, June 20, 2018 2:50 PM (GMT -6)
There are a total of 2,973,753 posts in 326,126 threads.
View Active Threads


Who's Online
This forum has 161110 registered members. Please welcome our newest member, cbk2018.
432 Guest(s), 7 Registered Member(s) are currently online.  Details
PDL17, lymenc4, countess18, Lwill351, Sherrine, Cary1963, FLBeachgal